MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US SUMMIT DUOFIX TAP SZ5 HI OFF; SUMMIT HIP STEM : HIP FEMORAL STEM

DEPUY ORTHOPAEDICS INC US SUMMIT DUOFIX TAP SZ5 HI OFF; SUMMIT HIP STEM : HIP FEMORAL STEM
Model Number 1570-12-110
Medical Device Problem Codes Degraded (1153); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Adhesion(s) (1695); Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Muscular Rigidity (1968); Pain (1994); Loss of Range of Motion (2032); Scar Tissue (2060); Synovitis (2094); Anxiety (2328); Distress (2329); Discomfort (2330); Depression (2361); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Fibrosis (3167); Metal Related Pathology (4530); Unspecified Tissue Injury (4559)
Date of Event 12/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Initial reporter occupation: lawyer.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Pinnacle mom litigation record received.Litigation alleges heavy metal poisoning from the toxic heavy metals resulting to muscle, tissue and bone injury, metallosis, metal wear, scar tissue formation, pain and limited adl.Also suffered emotional trauma and distress.Doi: (b)(6) 2010; dor: (b)(6) 2021; right hip.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Investigation summary: no device associated with this report was received for examination.A worldwide lot specific complaint database search, or manufacturing record evaluation, was not possible as the required lot number was not provided.The information received will be retained for trend analysis, post market surveillance, or other events within the quality system.Device history lot: a manufacturing record evaluation (mre), was not possible because the required lot code was not provided.H10 additional narrative: h6 clinical codes: metal related pathology (e1618) is used to capture metal poisoning and blood heavy metal increased.Unspecified tissue injury (e2015) is used to capture soft tissue injury and bone injury.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.A worldwide lot specific complaint database search, or manufacturing record evaluation, was not possible as the required lot number was not provided.The information received will be retained for trend analysis, post market surveillance, or other events within the quality system.Device history lot: a manufacturing record evaluation (mre), was not possible because the required lot code was not provided.
 
Event or Problem Description
After review, patient was revised due to metallosis with synovitis.Evidence of corrosion at trunnion of stem and at liner cup interface.Posterior soft tissue sleeve and abductors intact.Large osteolytic defect in right femur greater trochanter.Components well fixed and in acceptable position.Osteolysis around superior rim of acetabular component.However, there was no gross evidence of infection.There was gross evidence of trunnionosis with black grey corrosion products evident.The acetabular liner was removed revealing corrosion behind the 40 mm cobalt chrome liner.Doi: (b)(6) 2010, dor: (b)(6) 2021, affected side: right hip.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: the device associated with this report was not returned to depuy synthes for evaluation.All available x-rays evidence were reviewed, and nothing indicative of a device nonconformance was observed, therefore the reported allegation was not confirmed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing records evaluation (mre) was not performed as no lot number was provided for this device.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary the device associated with this report was not returned to depuy synthes for evaluation.All available x-rays evidence were reviewed, and nothing indicative of a device nonconformance was observed, therefore the reported allegation was not confirmed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a manufacturing records evaluation (mre) was not performed as no lot number was provided for this device.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medical records received.In addition to what was previously reported in the medical records the patient was revised to address depression, walking difficulty and metallosis.Clinical visit reported persistent focus of ossification of the right greater trochanter.Surgical pathology reported tissue reaction to particulate implant material and in the soft tissue metallic particulate debris and corrosion products.Although there is abundant corrosion product and metallic pigment with synovial tissue, there is not a significant alval indicative of an immunogenic reaction.Femoral head shows circular abrasive wear.Microscopic description demonstrate interface synovial like tissue showing dense and diffuse sub synovial fibrosis and are foci of reactive appearing synovial hyperplasia.Mri hips shows pseudotumor, elevated metal ions, lateral pain and bursitis.
 
Event or Problem Description
The patient was revised to address osteolysis, stiffness, limited mobility, adl, and anxiety.Head and liner were exchanged and femoral bone allographs were performed.The operative note reported metallosis with synovitis.There was evidence of corrosion at the trunnion stem and liner cup interface.Large osteolytic defect in the right femur greater trochanter.Osteolysis around the acetabular component.There was evidence of trunnionosis with black grey corrosion in the head.Scar tissues were excised.Clinical visit reported mild tenderness over the greater trochanter, and mild nonspecific synovial expansion more evident on the right side.There are hypointense foci likely related to metal debris and osteolysis in the proximal femur, metallosis, adverse local tissue reaction, and elevated metal ions.However, the lab result is below 7 ppb.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: a2 (age), a4, a5, a6, b5, b6, g4, h4 and h6 (clinical codes).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D1, d2, d4, d6b (removed the date of explant) and d10.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records were reviewed by a clinician and states that the patient underwent a right total knee arthroplasty utilizing depuy synthes implants in (b)(6) 2014.There were no intraoperative or postoperative complications noted.

Brand Name
SUMMIT DUOFIX TAP SZ5 HI OFF
Common Device Name
SUMMIT HIP STEM : HIP FEMORAL STEM
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key14874975
Report Number1818910-2022-12076
Device Sequence Number5194887
Product Code LPH
UDI-Device Identifier10603295060161
UDI-Public(01)10603295060161(17)191209(10)D77LN1
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K193398
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2019
Device Model Number1570-12-110
Device Catalogue Number157012110
Device Lot NumberD77LN1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2022
Supplement Date Received by Manufacturer07/04/2022
03/13/2023
03/28/2023
04/18/2023
05/22/2023
06/12/2023
08/17/2023
10/13/2023
08/08/2024
Initial Report FDA Received Date06/30/2022
Supplement Report FDA Received Date07/06/2022
03/14/2023
04/06/2023
04/18/2023
06/06/2023
06/12/2023
08/25/2023
10/16/2023
08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/11/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
APEX HOLE ELIM POSITIVE STOP; ASPHERE M SPEC 12/14 40 +8.5; PINNACLE 100 HA ACET CUP 56MM; PINNACLE MTL INS NEUT40IDX56OD; UNK HIP ACETABULAR CUP PINNACLE; UNK HIP ACETABULAR LINER METAL PINNACLE; UNK HIP FEMORAL HEAD METAL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight94 KG
Patient EthnicityNon Hispanic
Patient RaceWhite